Acute interstitial nephritis (AIN) is inflammation of the renal interstitium leading to acute renal dysfunction. Clinical features are those of acute kidney injury from any cause. Most cases are associated with exposure to medications, eg, antibiotics (especially beta-lactams), NSAIDs (including mesalamine, an aminosalicylate), diuretics, H2 blockers (especially cimetidine), and allopurinol, among others. Cases may also be linked to bacterial or viral infections and autoimmune disorders.
Patients older than 65 appear to be more susceptible to developing AIN with medication exposures, most commonly to penicillins and cimetidine. Patients may or may not be symptomatic. Symptoms are related to the cause of AIN and to the degree of acute kidney injury. When drug induced, allergic-type symptoms of fever, rash, and eosinophilia may develop. Roughly half of patients with AIN develop oliguria.
AIN often resolves with withdrawal of the precipitating agent, with the degree of reversal in renal function dependent on the length of exposure and the extent of tubular damage.
ICD10CM: N12 – Tubulo-interstitial nephritis, not specified as acute or chronic
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.